Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 11, 2012, 11:17 PM CDT for Grant County, Stanton County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2012, 11:17 PM CDT (04:17 UTC)
- Expired
- Aug 12, 2012, 12:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 11:20 PM CDT | TSTM WND GST 54 | 1 Ene Johnson City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3324 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
624 WWUS83 KDDC 120417 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1117 PM CDT SAT AUG 11 2012 KSZ061>063-074-075-120500- FINNEY-GRANT-HAMILTON-KEARNY-STANTON- 1117 PM CDT SAT AUG 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT...SOUTHERN HAMILTON... SOUTHERN KEARNY...SOUTHWESTERN FINNEY AND STANTON COUNTIES... AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF JOHNSON CITY...MOVING EAST AT 30 MPH. WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3790 10110 3740 10109 3740 10201 3780 10201 TIME...MOT...LOC 0417Z 277DEG 27KT 3764 10180 $$ 18
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 11, 6:08 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 11, 6:08 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 608 PM CDT SAT AUG 11 2012 ...UPDATED AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 148 PM CDT SAT AUG 11 2012 THE 250MB CHART FROM 11/12Z SHOWED A 70 TO 90 KNOT NORTHERLY JET FROM SOUTHERN MANITOBA THROUGH SOUTH CENTRAL IOWA TO NORTHERN ARKANSAS. THIS JET THEN CURVES EASTERLY TO BECOME A SOUTHERLY JET IN THE 80 TO 100 KT RANGE, FROM EASTERN TENNESSEE THROUGH WESTERN NEW YORK TO EASTERN QUEBEC. OVER WESTERN KANSAS, A NORTHWEST FLOW AROUND 35 TO 40 KNOTS EXISTED. AT THE 500MB LEVEL, A LARGE CLOSED OFF LOW PRESSURE SYSTEM WAS CENTERED OVER THE CENTRAL GREAT LAKES, WITH A NORTH TO SOUTH ORIENTED TROUGH FROM CENTRAL QUEBEC SOUTH THROUGH THE MIDWEST AND DOWN THROUGH MISSISSIPPI TO NEAR NEW ORLEANS. A SMALLER SCALE WAVE WAS LOCATED OVER EASTERN MONTANA WITH A TRAILING TROUGH OFF TO THE SOUTH THROUGH EASTERN WYOMING AND INTO NORTHWEST COLORADO. LARGE HIGH PRESSURE REMAINED OVER NEW MEXICO WITH LIGHT ANTICYCLONIC FLOW AROUND IT. THE 700MB PRESSURE PATTERN WAS VERY SIMILAR TO THE 500MB LEVEL, WITH THE MONTANA SHORT WAVE A BIT FARTHER SOUTHWEST OVER EASTERN WYOMING. THE DDC TEMP AND WIND AT 700MB WERE +11C AND 27015KT RESPECTFULLY. THE 850MB CHART REVEALED A LONG LOW PRESSURE TROUGH FROM SASKATCHEWAN THROUGH EASTERN PARTS OF MONTANA, COLORADO AND NEW MEXICO TO THE TEXAS PANHANDLE. A FIELD OF MOISTURE WAS JUST EAST OF OUR CWA. THE 850MB TEMP AND WIND WERE +19C AND 19020KTS. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 148 PM CDT SAT AUG 11 2012 AN UPPER LEVEL SHORT WAVE CENTERED OVER SOUTHERN NORTH DAKOTA WILL ADVANCE EAST TONIGHT, DRAGGING A LOBE OF UPPER VORTICITY THROUGH NEBRASKA AND NORTHERN KANSAS. THIS PATTERN SHOULD SHOVE A WEAK COLD FRONT SOUTHEASTWARD THROUGH MOST OF OUR CWA BY 12Z. PLACED THUNDERSTORM POPS IN THE 20 PERCENT RANGE OVER OUR EXTREME NORTHWEST BY 00Z, A LITTLE FARTHER TO THE SOUTHEAST FROM HAYS TO GARDEN CITY TO LIBERAL BY 03Z AND POINTS EASTWARD AFTER 03Z. THESE STORMS SHOULD BE HIGH BASED AND WILL NOT PRODUCE MUCH QPF, BUT WILL BE CAPABLE OF TAPPING THE 600MB WINDS AND MAY PRODUCE MICROBURST GUSTS TO NEAR 50 KNOTS. THE 700MB WINDS FROM 11/12Z SHOWED ONLY 15KTS AT THE 700MB LEVEL, SO I AM NOT TOO CONFIDENT THERE WILL BE ANY SEVERE WINDS FROM THE CONVECTION. THUS, I HELD OFF MENTIONING STRONG STORMS IN THE ZONE WORDING, WILL BE BRIEF THE ONCOMING SHIFT ON THIS POTENTIAL. THE STRONG SOUTH TO SOUTHEAST WINDS TODAY WILL SETTLE DOWN BY 04Z, AND THIS SHOULD ALLOW TEMPERATURES TO FALL QUICKLY AFTER 06Z, ESPECIALLY IN OUR NORTHWEST BEHIND THE FRONT. THE LOWER 60S ARE NOT OUT OF THE QUESTION IN SYRACUSE, SCOTT CITY AND HAYS, WITH MILDER MIN TEMPS IN THE LOWER 70S LIKELY SOUTH OF THE FRONT NEAR MEDICINE LODGE. HAYS DROPPED TO 57F THIS MORNING. I LEFT A SMALL AREA NEAR KIOWA IN OUR FAR SOUTHEAST ZONES WITH 16 PERCENT POPS SUNDAY MORNING, IN CASE THE FRONT IS IN THAT VICINITY BY THEN. SUNDAY SHOULD BE SUNNY ACROSS THE FORECAST AREA WITH AFTERNOON TEMPERATURES WARMING INTO THE LOWER 90S IN OUR NORTH, NORTH OF I-70, AND TO NEAR 100F IN OUR FAR SOUTHEAST NEAR PRATT, MEDICINE LODGE AND COLDWATER. NORTH WINDS BEHIND THE FRONT WILL SERVE TO LIMIT DAY TIME HEATING, AND SHOULD BLOW AT 15 TO 20 MPH. ALL MODELS HAVE THE FRONT WELL SOUTH OF THE SOUTHWEST TIP OF KANSAS, AND ABOUT 45 MILES SOUTHEAST OF OUR SOUTHEAST-MOST CORNER OF THE FORECAST AREA NEAR KIOWA. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 345 PM CDT SAT AUG 11 2012 MONDAY: AN 80 KT 250 HPA JET STREAK WILL MOVE ACROSS THE NORTHERN PLAINS IN THE WAKE OF A SYNOPTIC SHORTWAVE TROUGH. THIS IN COMBINATION WITH DIURNAL HEATING MIGHT TRIGGER OROGRAPHICALLY INDUCED CONVECTION ACROSS COLORADO. MEAN 700-300 HPA FLOW IS FAIRLY WEAK SO NOT VERY IMPRESSED WITH THE OVERALL CHANCE FOR EASTERN PROPAGATION ACROSS THE REGION. FOR NOW, WILL KEEP SLIGHT POPS ACROSS THE WESTERN ZONES. TUESDAY: A BETTER CHANCE FOR CONVECTION IS EXPECTED TUESDAY AS THE 12Z ECMWF IS SHOWING ANOTHER SHORTWAVE TROUGH MOVING ACROSS KANSAS. THE REGION SHOULD BE IN THE RIGHT ENTRANCE REGION OF A 250 HPA 75 KT JET SO UPPER LEVEL DYNAMICS WILL BE MORE SUPPORTIVE FOR CONVECTION. WILL ADVECT SLIGHT POPS ACROSS THE REGION THROUGH WEDNESDAY MORNING AS THE UL WAVE SPREADS EAST. WEDNESDAY: A STRONGER POSITIVELY TILTED SHORTWAVE TROUGH WILL MOVE SOUTHEAST FROM THE CANADIAN PRAIRIES AND ACROSS THE NORTHERN PLAINS. A FULL WARM AIR ADVECTION REGIME IS EXPECTED AHEAD OF A SURFACE FRONT. MAXIMUM SFC TEMPERATURES NEAR 98-100 DEG F ARE POSSIBLE AHEAD OF THE FRONT ASSOCIATED WITH DOWNSLOPE ADIABATIC COMPRESSIONAL WARMING. ANY PRECIPITATION IS NOT EXPECTED UNTIL LATE WEDNESDAY ASSOCIATED WITH ENHANCED 850-700 HPA FRONTOGENESIS THRU THE OVERNIGHT PERIOD. THURSDAY: A WELCOMED CHANGE IS EXPECTED THURSDAY IN THE WAKE OF THE COLD FRONT AS COOLER AIR SPREADS ACROSS THE PLAINS. COLD AIR ADVECTION IN THE WAKE OF THE DEPARTING SYNOPTIC WAVE IS SHOWN BY THE ECMWF MODEL WITH TEMPERATURES AT 850 HPA DECREASING DOWN TO 15 DEG C AND 700 HPA TEMPERATURES AROUND 5 DEG C. IN ADDITION, BOUNDARY LAYER WINDS ARE FORECAST TO BE 30-40 KT SO N/NE SURFACE WINDS SHOULD BE BREEZY BY THURSDAY MORNING. THURSDAY IS SHAPING TO BE A GREAT DAY WITH HIGHS IN THE UPPER 70S TO LOWER 80S DEG F, PLENTY OF CLOUDS AND SOME BENEFICIAL PRECIPITATION. FRIDAY: THE COOL HIGH PRESSURE CENTER WILL REMAIN ACROSS THE PLAINS FRIDAY. HAVE GONE WITH THE COOLER ECMWF IS THE ALLBLEND LOOKS TO BE A LITTLE ON THE WARM SIDE GIVEN THE AFOREMENTIONED COOLER AIR MASS. WINDS WILL SLOWLY VEER SOUTHERLY BY FRIDAY EVENING BUT WILL NOT BE THAT STRONG UNDERNEATH THE DOMINATING HIGH. A VERY PLEASANT DAY LOOKS IN STORE FOR FRIDAY WITH A DRY FORECAST, HIGHS AROUND 80 DEG F AND FAIRLY LIGHT WINDS. SATURDAY AND BEYOND: A MODERATION OF TEMPERATURES IS EXPECTED SATURDAY AS 500 HPA GEOPOTENTIAL HEIGHTS INCREASE AS A MID LEVEL RIDGE BUILDS ACROSS THE ROCKIES ALONG WITH WARMING IN THE LOW LEVELS. HOT WEATHER MAY RETURN BY THE 20TH AS THE 500 HPA RIDGE MOVES EAST ACROSS WESTERN KANSAS, LEE TROUGHING INTENSIFIES, AND 850 HPA TEMPERATURES WARM INTO THE 30S DEG C. THIS WOULD SUPPORT A DRY FORECAST WITH HIGHS IN THE UPPER 90S TO AROUND 100 DEG F. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 602 PM CDT SAT AUG 11 2012 SCATTERED HIGH BASED THUNDERSTORMS WILL PRECEDE AN UPPER LEVEL TROUGH AS IT EXITS NORTHEAST COLORADO AND CROSSES WESTERN KANSAS OVERNIGHT. THE BETTER LIFT FROM THIS SYSTEM WILL BE ALONG AND NORTH OF HIGHWAY 96 SO WILL INSERT VCTS INTO THE HYS TAF WHILE TRENDING TOWARDS LEAVING MENTION OF THUNDER OUT AT DDC AND GCK. SOUTH/SOUTHEAST WINDS WILL SHIFT TO THE NORTH OVERNIGHT AS A COLD FRONT/OUTFLOW BOUNDARY MOVES ACROSS WESTERN KANSAS. BASED ON 21Z AND 22Z SURFACE OBSERVATIONS ACROSS EASTERN COLORADO/NORTHWEST KANSAS WILL FAVOR THE QUICKER HRRR ON WIND SHIFT TIMING. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 96 61 89 / 20 10 10 10 GCK 62 94 59 89 / 20 10 10 20 EHA 66 95 62 91 / 30 10 10 20 LBL 65 96 60 91 / 20 10 10 20 HYS 62 91 59 86 / 20 10 0 10 P28 70 99 65 89 / 20 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BURKE SHORT TERM...BURKE LONG TERM...SUGDEN AVIATION...BURGERT
Hazardous weather outlook, Aug 11, 4:11 AM CDT, 19 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 411 AM CDT SAT AUG 11 2012 KSZ030-031-043>046-061>066-074>081-084>090-120915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 411 AM CDT SAT AUG 11 2012 /311 AM MDT SAT AUG 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE NEAR THE COLORADO LINE LATE THIS AFTERNOON AND EARLY EVENING. IF THUNDERSTORMS DEVELOP THE MAIN THREATS WOULD BE STRONG GUSTY WINDS IN EXCESS OF 60 MPH AND CLOUD TO GROUND LIGHTNING. THUNDERSTORMS WILL BE POSSIBLE FARTHER EAST INTO THE REST OF SOUTHWEST AND CENTRAL KANSAS TONIGHT, BUT WOULD PROBABLY PRODUCE WIND GUSTS IN THE 40 TO 50 MPH RANGE INTO THE LATE NIGHT. THE GRASSLAND FIRE INDEX WILL BE VERY HIGH BY THIS AFTERNOON WITH LOW RELATIVE HUMIDITIES AND GUSTY WINDS TO 25 MPH. ANY OUTDOOR BURNING IS DISCOURAGED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ON TUESDAY...THEN AGAIN ON THURSDAY INTO FRIDAY. AT THIS TIME IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED MAINLY WEST OF A SCOTT CITY TO LIBERAL LINE LATE THIS AFTERNOON AND EARLY EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL/06
In the hours before
Special weather statement, Aug 11, 11:17 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1117 PM CDT SAT AUG 11 2012 KSZ061>063-074-075-120500- FINNEY-GRANT-HAMILTON-KEARNY-STANTON- 1117 PM CDT SAT AUG 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT...SOUTHERN HAMILTON... SOUTHERN KEARNY...SOUTHWESTERN FINNEY AND STANTON COUNTIES... AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF JOHNSON CITY...MOVING EAST AT 30 MPH. WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3790 10110 3740 10109 3740 10201 3780 10201 TIME...MOT...LOC 0417Z 277DEG 27KT 3764 10180 18
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.